Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2018, 4:53 PM EDT for Henry County, Pittsylvania County, City of Danville, Virginia. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 4:53 PM EDT (20:53 UTC)
- Expired
- Aug 13, 2018, 5:53 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Danville, VA, Henry County, VA, Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:02 PM EDT | HAIL 0.88 | 2 Sse Callands, VA | HAIL FELL ON WET SLEEVE CREEK ROAD. |
| Aug 13, 5:12 PM EDT | TSTM WND DMG | 4 Se Callands, VA | ONE TREE DOWN ON BANISTER ROAD. |
| Aug 13, 5:13 PM EDT | HAIL 1 | 4 Se Callands, VA | HAIL FELL ON STRAWBERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS51 KRNK 132053
SVRRNK
VAC089-143-590-132215-
/O.NEW.KRNK.SV.W.0183.180813T2053Z-180813T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
453 PM EDT MON AUG 13 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
The City of Danville in south central Virginia...
Southwestern Pittsylvania County in south central Virginia...
Northeastern Henry County in south central Virginia...
* Until 615 PM EDT
* At 452 PM EDT, a severe thunderstorm was located over Callands,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danville...
Blairs...
Callands...
Swansonville...
and Westover Hills.
This includes The following Location Danville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3682 7971 3684 7966 3686 7964 3689 7963
3691 7959 3654 7924 3654 7966
TIME...MOT...LOC 2052Z 334DEG 13KT 3679 7961
HAIL...1.00IN
WIND...60MPH
$$
KK1 follow-up statement
910
WWUS51 KRNK 132153
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT MON AUG 13 2018
VAC089-143-590-132203-
/O.CAN.KRNK.SV.W.0183.000000T0000Z-180813T2215Z/
City of Danville VA-Pittsylvania VA-Henry VA-
553 PM EDT MON AUG 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PITTSYLVANIA AND
NORTHEASTERN HENRY COUNTIES AND THE CITY OF DANVILLE IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3682 7971 3684 7966 3686 7964 3689 7963
3691 7959 3654 7924 3654 7966
TIME...MOT...LOC 2148Z 334DEG 13KT 3659 7949
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:56 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 13, 3:56 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 356 PM EDT Mon Aug 13 2018 .SYNOPSIS... Low pressure off the Mid-atlantic coast will drift northeast through Tuesday with a nearly stationary front across the eastern Carolinas, keeping a chance for showers and thunderstorms over the Appalachians and central mid Atlantic region through Tuesday. High pressure will then build in from the west with generally fair weather for Wednesday, before a warm front brings showers and thunderstorms back to the forecast on Thursday. && .NEAR TERM /THROUGH TUESDAY/... As of 215 PM EDT Monday... Convection is starting to pop early this afternoon as cool pool associated with upper low is aiding in destabilization. Expect some storms to be strong with a few producing large hail and damaging winds mainly in Virginia along and east of I81 and east of I77. Some storms will also have heavy downpours and may produce some localized flooding, but the main threat for excessive rainfall will reside further off to our northeast. Convection will move east and taper off this evening, allowing for fog and stratus to develop once again overnight. Do not have enough confidence on areal coverage of fog outside of valley locations to issue a dense fog advisory but expect some visibilities below one mile by daybreak. Any fog/stratus will burn off Tuesday morning and allow for some self destructive sunshine. While the upper low will slowly be pulling off to the northeast, it will still have enough influence over the Appalachians and central mid Atlantic region to aid convective development Tuesday afternoon. Expect coverage to be of the scattered/widely scattered variety and a bit less vigorous than the past couple of days. Lows tonight will be on the chilly side with low/mid 60s east of the Blue Ridge and mid 50s/around 60 to the west, with cooler readings in the valleys. Highs Tuesday will be near seasonal norms with mid 80s in the east and mid 70s/around 80 to the west. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 350 PM EDT Monday... Upper trough expected to lift northeast quickly Tuesday night to be replaced by short wave ridge for Wednesday. Cannot rule out an isolated lingering shower or weakening storm Tues evening, and this could be along weak convergence zone across the southern part of the area, but if there is anything at all it will die quickly with loss of heating. Introduced some patchy early morning fog mainly in mountains as well as more areas of fog in favored valley area from new River to Greenbrier, but extent of fog will somewhat depend on how much of any precip does occur Tuesday, which will probably not be much of any. So could be a lot less than the morning before. Confidence is fairly high that Wednesday should be a dry day with short wave ridge dominating, and also should be the warmest day of the week, so going with the warmest guidance and may even be a degree or two above that. Have low to mid 80s in the mountains, and around 90 Piedmont but would not be surprised to get into the low 90s. By Wed evening a weak wave may try to push in from the west but looks like any precip will die on the west side of the Appalachians during the evening but have a small area of slight chance pops by early evening in the far SW just in case. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 340 PM EDT Sunday... General pattern for late this week is for a weak trough to develop over the Midwest and Ohio Valley, increasing moisture flow into the southern Appalachian once again with mainly diurnal pattern to scattered convection. So Thursday return to scattered showers/storms in the mountains and very little east, and still a very warm day, and noticable increase by Friday in coverage to include east of the Blue Ridge as well but somewhat cooler due to greater cloud cover mainly. Some indication in the consensus of models is that by Saturday or Sunday a short wave may temporarily kick the trough east bu only to be replaced by another digging wave by Monday. Hard to be confident in this timing, but will indicate highest precip chances for Thurs into Friday, and slightly lower chances Saturday and Sunday but still well in the chance category, and some increase again for Monday. Ultimately there could be a day over the weekend with a break in most precip activity in between these short wave troughs, and this maybe Sunday, but given the timing uncertainty will leave those chance pops up for each day for the time being. Overall not seeing enough organization through this period to be especially worried about severe or flash flooding, and with a couple dry days ahead of this that should help with soil moisture conditions. Still, always a chance for some strong storms in this kind of a pattern with at least some weak shear. Temperatures through this period seasonable to a little above average. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 215 PM EDT Monday... Cool pool aloft will aid in destabilization and yield scattered thunderstorms across the region into this evening. Will go with VCTS all sites and use short term amendments when storms become imminent at an airfield. After convection tapers off this evening, expect a brief period of VFR before fog/stratus develop in a manner similar to last night. This should yield IFR/LIFR conditions due to cig and/or vis at all TAF sites late tonight before burning off Tuesday morning. VFR conditions are then expected for the latter portion of the valid period before widely scattered showers/storms develop later Tuesday afternoon. Winds will generally be light, with higher gusts near thunderstorms. Extended Discussion... Model solutions are fair agreement that cut off upper level low will move northeast through Wednesday. This will bring drier weather and a better chance of VFR conditions into midweek. The next cold front and chance of widespread showers and thunderstorms with the associated MVFR conditions arrives on Friday. && .EQUIPMENT... As of 355 PM EDT Monday... Still awaiting parts delivery to begin repair of the KFCX WSR- 88D power supply. Expecting repair work to begin Tuesday morning. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/MBS NEAR TERM...MBS SHORT TERM...SK LONG TERM...SK AVIATION...AMS/MBS EQUIPMENT...RAB/SK
Hazardous weather outlook, Aug 13, 2:45 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 245 PM EDT Mon Aug 13 2018 NCZ001>006-018>020-VAZ007-009>013-015-016-019-020-WVZ042>044-507-508- 140900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 245 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Dense fog will develop toward daybreak with visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-017-018-022>024-032>035-043>047-058-059-140900- Montgomery-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 245 PM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms may become severe this afternoon into this evening with large hail and damaging winds. Dense fog will develop toward daybreak with visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 3:37 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
337 PM EDT MON AUG 13 2018
VAZ033-043-132000-
Henry-Franklin-
337 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY AND SOUTH
CENTRAL FRANKLIN COUNTIES...
Until 400 PM EDT.
At 337 PM EDT, a strong thunderstorm was located over Rocky Mount,
moving south at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
and Stanleytown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3675 8008 3679 8007 3679 8004 3682 8006
3704 8001 3704 7978 3674 7974
TIME...MOT...LOC 1937Z 001DEG 23KT 3697 7990
KKSpecial weather statement, Aug 13, 4:28 PM EDT, 25 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 428 PM EDT MON AUG 13 2018 VAZ018-019-WVZ044-507-132130- Craig-Alleghany-Eastern Greenbrier-Monroe- 428 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA... Until 530 PM EDT. At 428 PM EDT, a strong thunderstorm was located over Greenbrier State Forest, moving southeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Alleghany... White Sulphur Springs... Paint Bank... Jordan Mines... and Sweet Springs. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3772 8046 3785 8028 3761 8002 3749 8021 TIME...MOT...LOC 2028Z 335DEG 13KT 3774 8035 KK
Local storm report, Aug 13, 4:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 3 ENE ROANOKE 37.29N 79.91W
08/13/2018 E0 MPH CITY OF ROANOKE VA TRAINED SPOTTER
ESTIMATED 50 MPH WIND GUST WITH SOME DEAD LIMBS FALLEN
DOWN.
&&
SKLocal storm report, Aug 13, 4:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 1 NE ROCKY MOUNT 37.01N 79.88W
08/13/2018 E0.50 INCH FRANKLIN VA PUBLIC
UP TO DIME SIZE HAIL REPORTED THROUGH ONLINE FORM.
&&
SKLocal storm report, Aug 13, 4:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 SW LEXINGTON CITY 37.76N 79.47W
08/13/2018 E0.50 INCH ROCKBRIDGE VA PUBLIC
UP TO DIZE SIZE HAIL REPORTED THROUGH ONLINE FORM.
&&
SKLocal storm report, Aug 13, 4:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 3 ENE ROANOKE 37.29N 79.91W
08/13/2018 E50.00 MPH CITY OF ROANOKE VA TRAINED SPOTTER
ESTIMATED 50 MPH WIND GUST WITH SOME DEAD LIMBS FALLEN
DOWN.
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 53 min |
| Aug 13, 2:22 PM EDT | Areal Flood Advisory | RNK | Amherst | 6 hr |
| Aug 13, 2:35 PM EDT | Special Weather Statement | RNK | Franklin | 55 min |
| Aug 13, 3:03 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 57 min |
| Aug 13, 3:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more | 65 min |
| Aug 13, 3:12 PM EDT | Special Weather Statement | RNK | Craig, Giles | 63 min |
| Aug 13, 3:37 PM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Aug 13, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 65 min |
| Aug 13, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 3 more | 58 min |
| Aug 13, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 64 min |
| Aug 13, 4:28 PM EDT | Special Weather Statement | RNK | Craig | 62 min |
| Aug 13, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 65 min |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 1 more | 64 min |
| Aug 13, 5:27 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 63 min |
| Aug 13, 5:41 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Buckingham | 3 hr |
| Aug 13, 5:48 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Aug 13, 5:55 PM EDT | Special Weather Statement | RNK | Bath | 65 min |
| Aug 13, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 67 min |
| Aug 13, 6:17 PM EDT | Special Weather Statement | RNK | Floyd | 58 min |
| Aug 13, 6:21 PM EDT | Special Weather Statement | RNK | Pittsylvania | 54 min |
| Aug 13, 6:27 PM EDT | Special Weather Statement | RNK | Campbell | 63 min |
| Aug 13, 6:44 PM EDT | Special Weather Statement | RNK | Charlotte | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.